Alert archive / New York / Special Weather Statements in 2022
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 16, 2022, 1:13 PM EDT for Livingston County, New York. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2022, 1:13 PM EDT (17:13 UTC)
- Expired
- Aug 16, 2022, 2:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Buffalo, NY
- Hail
- 0.50 in
- Wind
- 40
County Livingston County, NY
The radar
The Buffalo radar (KBUF), 81 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 2:00 PM EDT | HAIL 0.5 | 2 Ssw Pittsford, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 532 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828
WWUS81 KBUF 161713
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
113 PM EDT Tue Aug 16 2022
NYZ003-011>013-161800-
Livingston NY-Wyoming NY-Genesee NY-Monroe NY-
113 PM EDT Tue Aug 16 2022
...Strong thunderstorms will impact portions of northeastern Wyoming,
northwestern Livingston, southeastern Genesee and southern Monroe
Counties through 200 PM EDT...
At 113 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Henrietta to near Le Roy. These storms were
nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brighton, Henrietta, Le Roy, Avon, Pavilion, Caledonia, Scottsville,
Rush, York, Stafford, Pittsford, Covington, East Bethany, Martin,
Industry, Mumford and Garbutt.
This includes the following highways...
Interstate 390 between exits 11 and 12.
Interstate 90 near exit 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4282 7802 4296 7815 4313 7756 4304 7747
4303 7749 4302 7749
TIME...MOT...LOC 1713Z 276DEG 3KT 4306 7761 4294 7797
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
HSKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 16, 10:20 AM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 16, 10:20 AM EDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1020 AM EDT Tue Aug 16 2022 .SYNOPSIS... A weak upper level low will meander across the Northeast States today through Thursday, bringing unsettled weather with a few showers and widely scattered thunderstorms at times. Dry weather will return Friday as high pressure builds back into the eastern Great Lakes. && .NEAR TERM /THROUGH TONIGHT/... A broad/weak upper level low over eastern NY/PA this morning will drift slowly east into southern New England and gradually deepen through Wednesday morning, with an associated surface low deepening off the New England coast. The better forcing and deeper moisture will be found east of the upper level low and off the east coast through the period. Meanwhile, large scale forcing across our region will be weak and stochastic as subtle, convectively modulated vorticity maxima orbit the upper level low. At the surface, there will be very little in the way of a synoptic scale feature, with mesoscale boundaries dominating. Expect the primary low level focus to be terrain induced boundaries and weak circulations over the Southern Tier and western Finger Lakes this afternoon. Most of the showers through the early to mid morning hours will continue to focus across the western Southern Tier near a weak inverted trough axis. There will also be a trip of moderately heavy showers between BUffalo and Batavia from 10 Am through about noon. The afternoon diurnal instability and local terrain forcing will then take over with showers becoming more numerous again across the Southern Tier and western Finger Lakes. Enough instability will develop to support a few widely scattered thunderstorms as well. Farther north, a stabilizing northeast flow off Lake Ontario will likely keep areas along and north of the NY Thruway mainly dry from Wayne County westward across Rochester and Buffalo. East of Lake Ontario, high-res guidance suggests a few terrain induced showers will develop over the Adirondacks and then drift westward towards the east end of Lake Ontario during the afternoon and early evening. This evening the areal coverage of showers will diminish, and any thunder will end. Overnight, model guidance suggests another weak inverted trough will drift across northwest PA and southwest NY, supporting the chance of a few scattered showers. Increasing lake induced instability may also support a few scattered showers over Lake Ontario and Lake Erie, possibly drifting onshore at times across Western NY. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Heading into Wednesday, a broad negatively tilted trough will lie across much of the Great Lakes and New England, where it's within this trough a closed low will deepen and engulf much of New York State and spread eastward into Cape Cod. Throughout the day this closed low will ever so slightly advance northward into New England. As such, with the the close proximity of the low with respect to the region, weak flow will remain across the region and any forcing in place across the area will primarily be diurnally driven and therefore expect any showers and thunderstorms to form by Wednesday afternoon. The aforementioned upper level closed low over New England will meet up with a coastal low Thursday, where by Thursday night both features will become vertically stacked. This being said, the lower Great Lakes region will remain of the backside of the low pressure system which will produce a marginal lake response as winds back more north-northwest Wednesday night into Thursday and therefore kept the slight chance and chance for lake effect rain showers Wednesday night into Thursday. Additionally, later on Thursday diurnally driven showers/thunderstorms will be possible once again. Thursday night, the stacked low pressure system will continue to progress north into the Canadian Maritimes allowing for some upper level ridging and surface high pressure to spill across the Great Lakes. With the incoming ridging and surface high pressure, expect mostly dry conditions Thursday night. && .LONG TERM /FRIDAY THROUGH MONDAY/... Another potent shortwave trough will dive south from the Canadian Prairies and into the Upper Midwest Friday. Similar to the low pressure system earlier in the work week, this feature will closely follow suit by closing off and slowing down its progression across the Upper Mississippi Valley through the first couple of days of the weekend. On the bright side, the slowing progression of the trough will support ridging, surface high pressure and consequently a period of dry weather across the region Friday through most of the day Saturday. As of 00Z model guidance packages arrive, the weakening upper level low is progged to track east late Saturday and Saturday night which would support a chance for some scattered showers Saturday night, mainly across Western New York. Then increasing moisture along with diurnal heating will support better chances for showers and thunderstorms Sunday afternoon, though the best opportunity for showers and storms will arrive as the system nears the area at the start of the next work week. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... A weak upper level low will continue to meander across NY/PA and New England today through tonight, producing scattered showers at times. Through the morning hours the majority of the showers will focus across the western Southern Tier, including KJHW. This afternoon the greatest coverage of showers will be found across the Southern Tier and western Finger Lakes as modest diurnal instability develops, although a few spotty showers are also possible elsewhere. Enough instability will develop this afternoon to support a few isolated to widely scattered thunderstorms. Any thunder will end in the evening, with showers decreasing in coverage. VFR will prevail most of the time, although any heavier showers may produce local/brief MVFR to IFR conditions. Some patchy fog may develop across the Southern Tier later tonight through early Wednesday morning with local IFR VSBY. Outlook... Tuesday night through Thursday...Mainly VFR. Chance of showers and isolated thunderstorms with local/brief flight restrictions. Friday and Saturday...VFR. && .MARINE... High pressure will remain anchored over Quebec today through Wednesday, with general low pressure over the southeast states and along the east coast. This will maintain an extended period of northeast winds on Lake Ontario and Lake Erie. Sustained wind speeds will generally be 10-13 knots, producing a light chop at times. Forecast BUFKIT soundings over Lake Erie and Lake Ontario dont support a chance of waterspouts today through this evening with lake induced equilibrium levels too low. That will change overnight as mid level temperatures cool and allow for deeper lake induced instability to develop, bringing the chance of waterspouts by late tonight and Wednesday morning. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...EAJ LONG TERM...EAJ AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, Aug 16, 5:19 AM EDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 519 AM EDT Tue Aug 16 2022 NYZ001>008-010>014-019>021-085-170930- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 519 AM EDT Tue Aug 16 2022 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-170930- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 519 AM EDT Tue Aug 16 2022 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. A few waterspouts are possible later tonight on Lake Erie and Lake Ontario. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few waterspouts are possible Wednesday through Thursday on Lake Erie and Lake Ontario. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-170930- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 519 AM EDT Tue Aug 16 2022 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Aug 16, 12:49 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1249 PM EDT Tue Aug 16 2022
NYZ003-013-161730-
Livingston NY-Monroe NY-
1249 PM EDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of north central
Livingston and southern Monroe Counties through 130 PM EDT...
At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm over
Henrietta, or near Brighton. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rochester, Brighton, Henrietta, Avon, Caledonia, Scottsville, Rush,
Pittsford, Strong Memorial Hospital, Martin, Industry, Garbutt and
Mumford.
This includes the following highways...
Interstate 390 between exits 11 and 12.
Interstate 90 near exit 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4290 7780 4304 7789 4316 7757 4304 7743
4304 7748 4301 7749
TIME...MOT...LOC 1649Z 049DEG 2KT 4305 7765
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HSKSpecial weather statement, Aug 16, 1:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
113 PM EDT Tue Aug 16 2022
NYZ003-011>013-161800-
Livingston NY-Wyoming NY-Genesee NY-Monroe NY-
113 PM EDT Tue Aug 16 2022
...Strong thunderstorms will impact portions of northeastern Wyoming,
northwestern Livingston, southeastern Genesee and southern Monroe
Counties through 200 PM EDT...
At 113 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Henrietta to near Le Roy. These storms were
nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brighton, Henrietta, Le Roy, Avon, Pavilion, Caledonia, Scottsville,
Rush, York, Stafford, Pittsford, Covington, East Bethany, Martin,
Industry, Mumford and Garbutt.
This includes the following highways...
Interstate 390 between exits 11 and 12.
Interstate 90 near exit 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4282 7802 4296 7815 4313 7756 4304 7747
4303 7749 4302 7749
TIME...MOT...LOC 1713Z 276DEG 3KT 4306 7761 4294 7797
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HSKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:49 PM EDT | Special Weather Statement | BUF | Monroe | 41 min |
| Aug 16, 1:46 PM EDT | Special Weather Statement | BUF | Genesee | 29 min |
| Aug 16, 2:01 PM EDT | Special Weather Statement | BUF | Wyoming | 44 min |
| Aug 16, 2:21 PM EDT | Special Weather Statement | BUF | Genesee | 39 min |
| Aug 16, 2:23 PM EDT | Special Weather Statement | BUF | Ontario | 52 min |
| Aug 16, 2:43 PM EDT | Special Weather Statement | BUF | Genesee | 47 min |
| Aug 16, 3:09 PM EDT | Special Weather Statement | BUF | Erie | 51 min |
| Aug 16, 3:34 PM EDT | Special Weather Statement | BUF | Erie | 41 min |
| Aug 16, 3:37 PM EDT | Special Weather Statement | BUF | Cayuga | 38 min |
| Aug 16, 3:48 PM EDT | Special Weather Statement | BUF | Ontario | 42 min |
| Aug 16, 4:02 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 58 min |
| Aug 16, 4:08 PM EDT | Flash Flood Warning | BUF | Allegany | 3 hr |
| Aug 16, 4:18 PM EDT | Special Weather Statement | BUF | Cayuga | 42 min |
| Aug 16, 4:35 PM EDT | Special Weather Statement | BUF | Wayne | 40 min |
Nearby
Special Weather Statements in New York, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.